Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates



Journal of the American Academy of Dermatology
Volume 63, n° 2
pages 333-336 (août 2010)
Doi : 10.1016/j.jaad.2009.06.063
Case & Review

Permanent chemotherapy-induced alopecia: Case report and review of the literature
 

Ben Tallon, MBChB a, , Elizabeth Blanchard, MD b, Lynne J. Goldberg, MD a
a Dermatopathology Section, Department of Dermatology, Boston University School of Medicine, Boston, Massachusetts 
b Caritas St. Elizabeth’s Medical Center, Tufts University School of Medicine, Boston, Massachusetts 

Reprint requests: Ben Tallon, MBChB, Skin Pathology Laboratory, Boston University School of Medicine, 609 Albany St, Boston, MA 02118-2515.
Abstract

Reversible alopecia following chemotherapy is well recognized and typically not evaluated by dermatologists. However, there are an increasing number of reports of permanent chemotherapy-induced alopecia, typically following high-dose chemotherapy and subsequent bone marrow transplantation. We describe an unusual case of permanent alopecia in a patient who received adjuvant chemotherapy for breast carcinoma, and not a conditioning regimen before bone marrow transplantation. A unique histologic finding of replacement of anagen hair follicles by linear columns of basaloid epithelium is reported. We review the clinical and histologic findings of permanent chemotherapy-induced alopecia and speculate on its pathogenesis.

The full text of this article is available in PDF format.

Abbreviations used : AUC, BMT, CIA, HDC



 Funding sources: None.
 Conflicts of interest: None declared.



© 2009  American Academy of Dermatology, Inc.@@#104156@@